Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Lake Charles, LA

May 12, 2004Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 12, 2004, 1:39 PM CDT for Saint Landry Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 1:39 PM CDT (18:39 UTC)
Expired
May 12, 2004, 2:15 PM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS54 KLCH 121839
SVRLCH
LAC097-121915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LANDRY PARISH IN CENTRAL LOUISIANA

* UNTIL 215 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  LEONVILLE...AND MOVING NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  LEONVILLE BY 140 PM CDT
  PORT BARRE BY 150 PM CDT
  KROTZ SPRINGS BY 210 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3058 9209 3041 9200 3044 9176 3077 9176

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:02 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 12, 10:02 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT WED MAY 12 2004

.UPDATE...
HEAVY RAINS OVERNIGHT HAVE LEFT THE AREA WITH FLOODING PROBLEMS THIS
MORNING. RADAR ESTIMATED RAINFALL INDICATES 6 TO 10 INCHES OF
RAINFALL ALONG AND NORTH OF THE I-10 CORRIDOR...WITH ANOTHER POCKET
OF 10 TO 15 INCHES IN WESTERN VERNON TO EASTERN RAPIDES PARISHES.
CO-OP OBSERVATION REPORTS THIS MORNING SUPPORT THESE NUMBERS WITH
RAINFALL TOTALS OF 5 TO 8 INCHES ACROSS SOUTHWEST LOUISIANA.

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER CENTRAL LOUISIANA...
MOVING SLOWLY EAST. SCATTERED SHOWERS ARE DEVELOPING SOUTH OF THIS.
EXPECT TO SEE SCATTERED CONVECTION THROUGH THE AFTERNOON HOURS.
ISOLATED BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE STORMS...BUT THE
HEAVIEST RAINS SHOULD BE EXITING THE AREA DURING THE DAY AS THE
STRONG SHORTWAVE MOVES NORTHEAST.

WILL UPDATE ZONES TO REMOVE HEAVY RAINFALL WORDING OVER TEXAS AND
SOUTHWEST LOUISIANA ZONES. WILL ALSO LOWER TEMPS OVER CENTRAL
LOUISIANA AS RAIN AND CLOUDS WILL LIMIT HEATING THIS AFTERNOON.
OTHERWISE...FORECAST LOOKS GOOD. 24

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE
PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER
THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW
LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE.
UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL
CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE
EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS
BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND
S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE.
CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH
MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A
ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN
VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT
PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25
KNOT WINDS IN THE WATERS.

.PRELIMINARY POINT TEMPS/POPS...
BPT  84  74  84  71 /  30  30  60  20
LCH  83  72  82  69 /  40  40  70  20
LFT  83  71  84  69 /  50  30  50  30
AEX  79  71  83  68 /  90  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA COASTAL WATERS GMZ450-455-470-475.
TX...SCA COASTAL WATERS GMZ470-475.

11/25
Hazardous weather outlook, May 12, 5:36 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
131000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
536 AM CDT WED MAY 12 2004

.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE
AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN
WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY
EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE
EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL
LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD
FLOODING IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR
LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES
OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS
WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND.
SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING
INFORMATION.

11

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:54 PM CDTFlash Flood WarningLCHCalcasieu2 hr
May 11, 10:28 PM CDTSevere Thunderstorm WarningLCHCalcasieu17 min
May 11, 10:33 PM CDTTornado WarningLCHJefferson Davis27 min
May 11, 10:58 PM CDTTornado WarningLCHCameron, Jefferson Davis32 min
May 11, 11:14 PM CDTSevere Thunderstorm WarningLCHAcadia61 min
May 11, 11:51 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry39 min
May 12, 1:00 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 2:40 AM CDTFlash Flood WarningLCHJefferson Davis3 hr
May 12, 4:20 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 12, 5:47 AM CDTFlash Flood WarningLCHJefferson Davis2 hr
May 12, 6:25 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 12, 7:15 AM CDTFlash Flood WarningLCHCalcasieu4 hr
May 12, 8:15 AM CDTFlash Flood WarningLCHRapides3 hr
May 12, 8:30 AM CDTFlash Flood WarningLCHAvoyelles3 hr
May 12, 8:46 AM CDTFlash Flood WarningLCHVernon3 hr
May 12, 3:45 PM CDTSevere Thunderstorm WarningLCHSaint Martin30 min
May 12, 4:31 PM CDTFlash Flood WarningLCHSaint Martin3 hr
May 12, 4:43 PM CDTFlash Flood WarningLCHLafayette, Saint Landry3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.